Alert archive / Kansas / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 65, NWS Topeka, KS

May 22, 2020Brown County, Nemaha County, Kansas

NWS Topeka, KS issued this severe thunderstorm warning at May 22, 2020, 8:01 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 44 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 22, 2020, 8:01 PM CDT (01:01 UTC)
Expired
May 22, 2020, 8:45 PM CDT
In force
44 min
Issued by
NWS Topeka, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brown County, KS, Nemaha County, KS

The radar

The Topeka radar (KTWX), 110 km from the middle of the area, began a volume at 01:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 22, 8:10 PM CDTHAIL 1Morrill, KSNICKEL TO QUARTER SIZE HAIL IN MORRILL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 1.0 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

800 
WUUS53 KTOP 230101
SVRTOP
KSC013-131-230145-
/O.NEW.KTOP.SV.W.0065.200523T0101Z-200523T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
801 PM CDT Fri May 22 2020

The National Weather Service in Topeka has issued a

* Severe Thunderstorm Warning for...
  Northeastern Nemaha County in northeastern Kansas...
  Northwestern Brown County in northeastern Kansas...

* Until 845 PM CDT.

* At 801 PM CDT, a severe thunderstorm was located near Fairview,
  moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Sabetha, Fairview, Morrill, Reserve and Hamlin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3980 9574 3991 9588 4000 9580 4000 9537
      3985 9559
TIME...MOT...LOC 0101Z 224DEG 23KT 3988 9574 

HAIL...1.00IN
WIND...60MPH
 
$$
5 follow-up statements
629 
WWUS53 KTOP 230112
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
812 PM CDT Fri May 22 2020

KSC131-230121-
/O.CAN.KTOP.SV.W.0065.000000T0000Z-200523T0145Z/
Nemaha-
812 PM CDT Fri May 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NEMAHA COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4000 9537 3984 9564 3993 9579 4000 9579
TIME...MOT...LOC 0111Z 224DEG 23KT 3993 9568 

$$

KSC013-230145-
/O.CON.KTOP.SV.W.0065.000000T0000Z-200523T0145Z/
Brown-
812 PM CDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN BROWN COUNTY...

At 811 PM CDT, a severe thunderstorm was located over Morrill, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sabetha, Morrill, Reserve and Hamlin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4000 9537 3984 9564 3993 9579 4000 9579
TIME...MOT...LOC 0111Z 224DEG 23KT 3993 9568 

HAIL...1.00IN
WIND...60MPH
 
$$
904 
WWUS53 KTOP 230114
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
814 PM CDT Fri May 22 2020

KSC013-230145-
/O.CON.KTOP.SV.W.0065.000000T0000Z-200523T0145Z/
Brown-
814 PM CDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTHWESTERN BROWN COUNTY...

At 813 PM CDT, a severe thunderstorm was located over Morrill, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters. At 810 PM CDT, spotters reported 
         hail up to the size of quarters in Morrill.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Sabetha, Morrill, Reserve and Hamlin. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4000 9537 3984 9564 3993 9579 4000 9579
TIME...MOT...LOC 0113Z 224DEG 23KT 3994 9566 

HAIL...1.00IN
WIND...60MPH
 
$$
348 
WWUS53 KTOP 230120
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
820 PM CDT Fri May 22 2020

KSC013-230145-
/O.CON.KTOP.SV.W.0065.000000T0000Z-200523T0145Z/
Brown-
820 PM CDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTH CENTRAL BROWN COUNTY...

At 820 PM CDT, a severe thunderstorm was located near Reserve, moving
northeast at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Trained weather spotters.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Reserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4000 9537 3990 9554 4000 9571
TIME...MOT...LOC 0120Z 224DEG 23KT 3997 9562 

HAIL...1.00IN
WIND...60MPH
 
$$
094 
WWUS53 KTOP 230132
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
832 PM CDT Fri May 22 2020

KSC013-230145-
/O.CON.KTOP.SV.W.0065.000000T0000Z-200523T0145Z/
Brown-
832 PM CDT Fri May 22 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR NORTH CENTRAL BROWN COUNTY...

At 831 PM CDT, a severe thunderstorm was located near Reserve, moving
northeast at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. At 8:30 PM CDT, spotters reported at least 
         nickle sized hail just east of Reserve. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Reserve.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.

&&

LAT...LON 4000 9537 3992 9551 4000 9561
TIME...MOT...LOC 0131Z 236DEG 27KT 3999 9549 

HAIL...1.00IN
WIND...60MPH
 
$$
416 
WWUS53 KTOP 230141
SVSTOP

Severe Weather Statement
National Weather Service Topeka KS
841 PM CDT Fri May 22 2020

KSC013-230151-
/O.EXP.KTOP.SV.W.0065.000000T0000Z-200523T0145Z/
Brown-
841 PM CDT Fri May 22 2020

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL BROWN COUNTY
WILL EXPIRE AT 845 PM CDT...
        
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.

LAT...LON 4000 9537 3992 9551 4000 9561
TIME...MOT...LOC 0141Z 224DEG 23KT 4002 9545 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 5:55 PM CDT, 2 hours 6 minutes earlier.

Area forecast discussion, May 22, 5:55 PM CDT, 2 hours 6 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Topeka KS
555 PM CDT Fri May 22 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 329 PM CDT Fri May 22 2020

Water vapor imagery this afternoon showed a closed low centered over
Ohio with a trough over the western US. A shortwave was located over
the central Plains with a low present near the Kansas/Nebraska
border. Cloud cover has decreased over the CWA with southern areas
seeing mostly sunny skies. The cyclonic circulation in northern
Kansas and southern Nebraska will slowly progress east through this
afternoon and will be the instigator of isolated showers and
thunderstorms. Forecast soundings show MLCAPE around 500-1000 J/kg
with sufficient low level speed shear and surface vorticity to yield
the possibility of a few landspouts developing under thunderstorm
updrafts. Confidence is quite low in the occurrence of any
landspouts, but the main area of concern would be near the KS/NE
border through the evening hours. Areas south of Interstate 70
should remain dry with temperatures falling into the upper 50s.

A dry period is expected late tonight into Saturday as a weak ridge
builds into the area. Southerly winds and reduced cloud cover will
allow temperatures to warm into the mid 80s Saturday afternoon.
Another conditional chance for thunderstorms sets up during the
afternoon and evening with the greatest risk across north central
Kansas. Convection is progged to develop north of the warm front in
Nebraska and South Dakota and along the dryline in the High Plains.
Any convection over the High Plains may propagate into north central
Kansas with CAPE and shear supportive of strong winds and hail.

.LONG TERM...(Sunday through Friday)
Issued at 329 PM CDT Fri May 22 2020

There is some agreement between models for another dry period during
the day Sunday as the surface front approaches the area from the
northwest. Ahead of the front, shower and thunderstorm chances
increase Sunday night and continue through mid-week as the front
stalls across the central CONUS with the primary concern being heavy
rainfall leading to localized flooding.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 553 PM CDT Fri May 22 2020

It appears that showers or t-storms should stay just north of the
TAF sites through around 3z with sfc winds forecast to veer to the
southwest this evening. Light winds overnight with VFR conditions
expected to persist through the forecast.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Flanagan
LONG TERM...Flanagan
AVIATION...Omitt
Hazardous weather outlook, May 22, 3:31 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
331 PM CDT Fri May 22 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-232045-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
331 PM CDT Fri May 22 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...This Afternoon and tonight.

Thunderstorms may redevelop this afternoon north of Interstate 70
in northeast Kansas. There is a small potential for these storms
to produce a landspout or two.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Multiple rounds of thunderstorms are possible late Saturday
afternoon and through the Memorial Day holiday. Thunderstorms
could be strong or severe at times, and flooding will become more
of a concern with each subsequent round of rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, May 22, 6:00 PM CDT, 2 hours 1 minute before
Special Weather Statement
National Weather Service Topeka KS
600 PM CDT Fri May 22 2020

KSZ009-010-022-023-222345-
Pottawatomie-Riley-Washington-Marshall-
600 PM CDT Fri May 22 2020

...SPECIAL WEATHER STATEMENT FOR NORTH CENTRAL RILEY...NORTHWESTERN
POTTAWATOMIE...NORTHEASTERN WASHINGTON AND MARSHALL COUNTIES...

At 559 PM CDT, Doppler Radar was tracking storms capable of
producing funnel clouds. Persons should remain alert and move to a
safe place if a funnel cloud approaches.

Locations impacted include...
Marysville, Blue Rapids, Blaine, Frankfort, Hanover, Waterville,
Axtell, Olsburg, Beattie, Barnes, Summerfield, Vermillion, Oketo,
Hollenberg, Lillis and Bremen.

LAT...LON 4000 9624 3957 9624 3938 9662 3994 9705
      4000 9702
TIME...MOT...LOC 2259Z 209DEG 20KT 3990 9701 3944 9664
Special weather statement, May 22, 6:33 PM CDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Topeka KS
633 PM CDT Fri May 22 2020

KSZ011-012-230000-
Brown-Nemaha-
633 PM CDT Fri May 22 2020

...SPECIAL WEATHER STATEMENT FOR EAST CENTRAL NEMAHA AND WESTERN
BROWN COUNTIES...

At 632 PM CDT, Doppler Radar was tracking showers capable of
producing funnel clouds. Persons should remain alert and move to a
safe place if a funnel cloud approaches.

Locations impacted include...
Sabetha, Fairview, Morrill, Hamlin and Kickapoo Reservation.

LAT...LON 3967 9566 3967 9585 4000 9579 4000 9562
      3999 9562
TIME...MOT...LOC 2332Z 185DEG 29KT 4000 9570 3970 9579
Special weather statement, May 22, 7:02 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Topeka KS
702 PM CDT Fri May 22 2020

KSZ011-012-230015-
Brown-Nemaha-
702 PM CDT Fri May 22 2020

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN NEMAHA AND NORTHWESTERN
BROWN COUNTIES...

At 702 PM CDT, Doppler Radar was tracking a storm capable of
producing funnel clouds. Persons should remain alert and move to a
safe place if a funnel cloud approaches.

Locations impacted include...
Sabetha and Morrill.

LAT...LON 3987 9566 3987 9586 4000 9589 4000 9565
TIME...MOT...LOC 0002Z 174DEG 25KT 3991 9579
Local storm report, May 22, 7:07 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
707 PM CDT FRI MAY 22 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0649 PM     FUNNEL CLOUD     2 ENE LILLIS            39.62N 96.27W
05/22/2020                   MARSHALL           KS   STORM CHASER

            STORM CHASER LOCATED APPROX. 7 SOUTH OF
            VERMILLION SAW A FUNNEL CLOUD LOOKING TO HIS
            WEST.

&&
Special weather statement, May 22, 7:36 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Topeka KS
736 PM CDT Fri May 22 2020

KSZ011-012-230100-
Brown-Nemaha-
736 PM CDT Fri May 22 2020

...SPECIAL WEATHER STATEMENT FOR NORTHERN NEMAHA AND NORTHWESTERN
BROWN COUNTIES...

At 736 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles south of Pawnee City to 3 miles
northwest of Woodlawn. Movement was northeast at 30 mph.

Pea size hail and funnel clouds will be possible with these storms.

Locations impacted include...
Sabetha, Morrill, Bern, Oneida and Woodlawn.

LAT...LON 4000 9555 3975 9585 4000 9624
TIME...MOT...LOC 0036Z 211DEG 28KT 3998 9617 3981 9592
Special weather statement, May 22, 7:57 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Topeka KS
757 PM CDT Fri May 22 2020

KSZ011-012-230130-
Brown-Nemaha-
757 PM CDT Fri May 22 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NEMAHA AND NORTHERN
BROWN COUNTIES UNTIL 830 PM CDT...

At 756 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Bern to Fairview. Movement was northeast
at 25 mph.

Funnel Clouds, Penny size hail and winds in excess of 40 mph will be
possible with these storms.

Locations impacted include...
Hiawatha, Sabetha, Fairview, Morrill, Reserve and Hamlin.

LAT...LON 3992 9534 3979 9572 4000 9601 4000 9534
TIME...MOT...LOC 0056Z 240DEG 21KT 4000 9596 3984 9572

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:02 PM CDTSpecial Weather StatementTOPBrown13 min
May 22, 7:36 PM CDTSpecial Weather StatementTOPNemaha24 min
May 22, 7:57 PM CDTSpecial Weather StatementTOPBrown33 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.